High Wind, Guadalupe Mountains of Culberson County
- When
- December 22, 5:51 PM MST to 9:13 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
A locally tight surface pressure gradient resulted in high winds in the lower elevations of the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A locally tight surface pressure gradient resulted in high winds in the lower elevations of the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 22, 4:37 PM MST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 537 PM CST WED DEC 22 2010 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... AFTER AN INTERMINABLE VACUITY...STRATUS HAS RETURNED TO SE NM/WEST TEXAS ON COOL ESE ISENTROPIC UPGLIDE AHEAD OF AND INCOMING TROUGH OVER SOCAL. KMAF...KHOB...AND KINK ARE UNDER MVFR CIGS...WHILE KCNM...KFST...AND KPEQ ARE VFR. HOWEVER...FORECAST SOUNDINGS/ISENTROPIC FIELDS SUGGEST KFST AND KPEQ WILL DETERIORATE TO MVFR OVERNIGHT...AND KCNM WILL BE CLOSE. EXPECT ALL TERMINALS BUT KMAF TO CLEAR OUT TO VFR NEAR THE END OF THE FCST PD. ALSO...KMAF MAY SEE A FEW HRS OF IFR VSBYS SHORTLY AFTER SUNRISE. && .PREV DISCUSSION... /ISSUED 246 PM CST WED DEC 22 2010/ DISCUSSION... UPPER LEVEL RIDGING IS CURRENTLY SEEN ON WATER VAPOR SATELLITE IMAGERY OVER THE AREA. JUST OFF THE WEST COAST OF THE CONUS A TROUGH CAN BE SEEN DIGGING DEEPER AS IT MOVES WEST INTO THE CONUS. AT THE SURFACE A COLD FRONT MADE ITS WAY INTO THE AREA THIS MORNING. THE NORTHEASTERLY WINDS WERE NOT VERY STRONG BEHIND THIS FRONT AND TEMPERATURES WERE NOT VERY COLD...BUT IT HAS BROUGHT SOME LONG AWAITED MOISTURE BACK INTO THE AREA. THIS MORNING THERE WERE LOW CLOUDS AND FOG ACROSS THE PERMIAN BASIN. WITH THE CLOUDS LINGERING ALL MORNING AND INTO THE AFTERNOON THE MAXIMUM TEMPERATURES FOR TODAY WILL BE 10 TO 15 DEGREES LOWER THAN NORMAL...AND MUCH LOWER THAN WHAT THEY HAVE BEEN IN THE LAST COUPLE OF DAYS. TONIGHTS LOW TEMPERATURES WILL BE A LITTLE HIGHER THAN NORMAL DUE TO ALL OF THE MOISTURE. THE LATEST MODEL RUNS SHOW THE UPPER LEVEL TROUGH MOVING FASTER AND CUTTING DEEPER INTO THE SOUTHERN CONUS. FIRE WEATHER FOR THURSDAY IS NO LONGER THE BIGGEST CONCERN. WITH SOME MOISTURE IN PLACE...AND AN UPSLOPE FLOW AT THE SURFACE PATCHY FOG IS ANTICIPATED FOR MUCH OF THE AREA THURSDAY MORNING. THE GREATEST AMOUNT OF LIFT WILL OCCUR ALONG THE EASTERN PORTION OF THE CWA. THE EASTERN PERMIAN BASIN...LOW ROLLING PLAINS AND STOCKTON PLATEAU MAY SEE SOME PATCHY DRIZZLE IN THE MORNING AND/OR LIGHT RAIN IN THE AFTERNOON. THE NAM...GFS AND ECMWF ARE ALL SHOWING QPF VALUES FOR THESE AREAS THROUGH 12Z FRIDAY. AS THE TROUGH REACHES THE CENTRAL CONUS IT SLOWS DOWN...CUTS OFF AND TRACKS RIGHT THROUGH TEXAS. THE RIGHT REAR QUADRANT OF THE JET WILL BE OVER THE NORTHEASTERN PORTION OF THE PERMIAN BASIN...THIS MAY PROVIDE ENOUGH INSTABILITY TO GET SOME ISOLATED THUNDERSTORMS. IF THE PRECIP REACHES FAR ENOUGH INTO THE PERMIAN BASIN TO GET TO MAF IT WILL BE THE FIRST TIME IN 59 DAYS WE HAVE GOTTEN EVEN A TRACE OF PRECIP. IF THERE IS MEASURABLE PRECIP IT WILL BE THE FIRST TIME IN 87 DAYS THAT THERE HAS BEEN MEASURABLE PRECIP. THE NEXT UPPER LEVEL TROUGH WILL APPROACH THE WEST COAST OF THE CONUS MONDAY. THE GFS AND ECMWF HAVE VERY DIFFERENT SOLUTIONS FOR THIS FEATURE. THE ECMWF CUTS THE LOW OFF AND SLOWLY TRACKS IT DOWN THE BAJA PENINSULA. THE GFS BRINGS IT INTO THE SOUTHERN CONUS AND ACROSS TEXAS BY WEDNESDAY...BEFORE WASHING IT OUT OVER THE MISSISSIPPI RIVER VALLEY. FIRE WEATHER... WIDESPREAD VERY GOOD TO EXCELLENT RH RECOVERY IS IN STORE FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT AS MOIST...EASTERLY FLOW CONTINUES TO SPREAD WEST INTO THE MOUNTAINS. FOR THURSDAY...THE LOW-LEVEL MOISTURE WILL GRADUALLY MOVE EAST AGAIN AS SOUTHWESTERLY 20 FOOT WINDS DEVELOP. THE GUADALUPE MOUNTAINS AND VAN HORN REGION WILL BE FIRST TO SEE INCREASING SOUTHWESTERLY WINDS AND DRIER CONDITIONS DURING THE LATE MORNING HOURS. BY LATE AFTERNOON...THE DRIER AIR WILL PUSH INTO THE PRESIDIO VALLEY...MARFA PLATEAU...DAVIS MOUNTAINS AND FAR WESTERN PORTIONS OF NMZ115. EVEN THOUGH DRIER AIR AND INCREASING WINDS CAN BE EXPECTED ACROSS THE ABOVE MENTIONED REGIONS...MINIMUM RH/S WILL ONLY FALL INTO THE NEAR 25 TO 40% RANGE DUE TO COOLER TEMPERATURES. ACROSS THE REMAINDER OF THE REGION...COOL AND MOIST CONDITIONS ARE EXPECTED THROUGHOUT THE DAY. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CST WED DEC 22 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 125 PM CST WED DEC 22 2010 /1225 PM MST WED DEC 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY FOG AND DRIZZLE IS EXPECTED ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. MOTORISTS SHOULD REMAIN ALERT FOR FOG DEVELOPMENT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AREAS OF FOG...IN ADDITION TO DRIZZLE...REMAIN POSSIBLE ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY MORNING. MOTORISTS ARE URGED TO SLOW DOWN AS WET ROADWAYS AND LOWER VISIBILITIES MAY RESULT IN HAZARDOUS DRIVING CONDITIONS. ISOLATED...NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE WESTERN LOW ROLLING PLAINS THURSDAY NIGHT. OCCASIONAL LIGHTNING STRIKES WILL OCCUR NEAR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269723.